Virginia Thornley, M.D.
October 9, 2019
Can medications cause cerebral atrophy? Atrophy refers to shrinkage of the cells causing the appearance of the brain to have less volume than usual.
This question was asked last week. Anti-epileptics such as phenytoin is well-known in the literature and clinically to cause cerebellar atrophy. But what about other agents such as anti-psychotics.
In one animal study, exposure to anti-psychotic drugs showed a reduced volume of brain on volumetric studies. The number of cells remained the same but the volume was increased for cells in the anterior cingulate gyrus which is in the limbic lobe. The limbic lobe subserves emotions and has influence on memory. Animal studies do not always correlate with human responses.
One small study showed that the thalamic volume was reduced after olanzepine administration. This was a small study of 10 patients (2).
While there is some information in the literature the studies are animal studies and small human studies. More information is needed. Based on the current literature, there are not enough significant studies to correlate atrophy with use of anti-psychotics.
- Vernon, A.C., Crum, W.R., Lerch, J.P., Chege, W., Natesan, S., Modo, M., Cooper, J.D., Williams, S.C., Kapur, S. Reduced cortical volume and elevated astrocyte density in rats chronically treated with anti-psychotic drugs-linking magentic resonance imaging findings to cellular pathology. Biol Psychiatry. 2014, Jun. 15, 75(12):982-90
- Khorram, B., Lang, D.J., Kopala, L.C., Vandorpe, RF.A., Rui, Q., Goghari, V.M., Smith, G.N., Honer, W.G. Reduced thalamic volume in patients with chronic schizophrenia after switching from typical anti-psychotic medications to olanzepine. Am J sychiatry. 2006, Nov. 163 (11):2005-7